Why the study?
Does renal dysfunction increase the risk of drug-induced proarrhythmias in patients receiving pilsicainide for atrial tachyarrhythmias?
Does renal dysfunction increase the risk of drug-induced proarrhythmias in patients receiving pilsicainide for atrial tachyarrhythmias?
Pilsicainide-induced proarrhythmias are strongly associated with renal dysfunction, emphasizing the need for renal function assessment prior to and during therapy.
Renal dysfunction was associated with pilsicainide proarrhythmias; leaves open whether eGFR screening reduces events in prospective use.
Background Pilsicainide, a pure Na + channel blocker, is a popular antiarrhythmic drug for the management of atrial tachyarrhythmias (AT), in Japan. However, serious drug‐induced proarrhythmias (DIPs) may unexpectedly occur. We assessed the clinical background of AT patients presenting with DIPs caused by pilsicainide. Methods This study retrospectively enrolled 874 consecutive patients (543 men, 63.6±15.3 years old, and 57.9±16.5 kg of body weight), who were orally administered pilsicainide for AT management. We evaluated the relationship between DIPs and serum pilsicainide concentration, renal dysfunction (estimate glomerular filtration rate, eGFR), and electrocardiogram (ECG) parameters. Results Among the patients, 154 (17.6%) had renal dysfunction (eGFR<50 mL/min), including 12 (1.4%) on hemodialysis. DIPs were present in 10 patients (1.1%): all had renal dysfunction, and one was on hemodialysis. The eGFR in DIP patients was significantly lower than that in the non‐DIP patients (32.2±15.1 vs. 68.4±22.1 mL/min, p <0.001). Among the clinical factors measured, only renal dysfunction (eGFR<50 mL/min) was significantly associated with DIPs (OR 44.6; 95% CI 5.61–335.0, p <0.001). Interestingly, among the ECG parameters, the corrected QT (QTc) intervals in DIP patients were longer than those in non‐DIP patients (555.8±37.6 vs. 430.7±32.6 ms, p <0.001). As pilsicainide concentration increased, both QRS and QTc intervals prolonged. The latter were improved by discontinuing pilsicainide administration, and additional treatments. Conclusions DIPs caused by pilsicainide administration were strongly associated with renal dysfunction. Hence, confirmation of renal function would be necessary prior to and/or during the pilsicainide administration.
No takes yet. Share an insight, caveat, or question.
Koike et al. (2016) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: